Illinois, 2024

Heat in Illinois, August 24, 2024

August 24, 2024 · NWS ILX · 1 event in 1 county or zone

A seasonably hot and humid day was observed across central Illinois on August 24th as afternoon high temperatures topped out in the upper 80s to around 90 degrees and heat index values peaked in the middle to upper 90s. A one year-old child died of hyperthermia after being left unattended in a hot vehicle for several hours in Normal in McLean County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A seasonably hot and humid day was observed across central Illinois on August 24th as afternoon high temperatures topped out in the upper 80s to around 90 degrees and heat index values peaked in the middle to upper 90s. A one year-old child died of hyperthermia after being left unattended in a hot vehicle for several hours in Normal in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 4:52 AM CST, 3 hours 8 minutes earlier. Its key messages:

  • A warming trend through the weekend will continue into early next week when temperatures peak well into the 90s Monday and Tuesday. Heat indices of 100-110 degrees are expected these days.
  • There is a 40-70 percent chance for showers and storms mainly west of I-55 tonight into Saturday morning. Some storms may be capable of producing locally heavy rain, especially near and west of the Illinois River.
Area forecast discussion, Aug 24, 4:52 AM CST, 3 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
552 AM CDT Sat Aug 24 2024

.KEY MESSAGES...

- A warming trend through the weekend will continue into early
  next week when temperatures peak well into the 90s Monday and
  Tuesday. Heat indices of 100-110 degrees are expected these
  days.

- There is a 40-70 percent chance for showers and storms mainly
  west of I-55 tonight into Saturday morning. Some storms may be
  capable of producing locally heavy rain, especially near and
  west of the Illinois River.

&&

.DISCUSSION...
Issued at 244 AM CDT Sat Aug 24 2024

This morning, high pressure is centered along the mid Atlantic
Coast with ridging extending southwest into the lower
Mississippi River Valley. Aloft, a blocky, amplified upper ridge
is in place centered over the southern Great Plains. The center of
the strong (nearly 600 dam at 500mb) upper ridge is progged to
drift northeast across Missouri Sunday and over central Illinois
Monday and Tuesday. As this occurs, 850mb temps of 25+C will over
overspread portions of the Midwest. This will result in a warming
trend through the weekend and into early next week. NBM probs for
reaching and exceeding 90F increases to 40 percent Monday at
Danville to 90+ percent west of I-55 and south of I-70. Probs
further increase to 70-98 percent areawide Tuesday. Meanwhile, the
warm temperatures combined with dew points climbing back into the
70s early next week will result in heat index values of 100-110
degrees Monday and Tuesday which may eventually necessitate heat
headlines across the area.

An upper low currently over the Pacific northwest is progged to
dig across the Desert Southwest this weekend and eventually lift
across the Upper Midwest and Ontario Tuesday into Wednesday. This
strong wave will buckle the upper ridge and may shunt some of the
heat southward, though not likely entirely out of the area. NBM
probs for 90F Wednesday range from 40 percent along the I-74
corridor to 90 percent south of I-70. Another upper low moving
into the Upper Midwest late in the week should reinforce a more
seasonable air mass spreading south into central Illinois and
finally shunting the heat well to our south.

Backing up a bit and talking precip chances, still expect much of
the upcoming week to be dry, but some nocturnal thunderstorms
remain possible, especially this weekend. A low level jet is
progged to develop this evening across the mid Missouri River
Valley with storms developing over portions of Iowa late this
evening and overnight. Storms are expected to track SE along the
instability gradient with some southward propagation into the LLJ
per Corfidi Vectors. There remains uncertainty in how far east
storms will reach given the expected storm motions and the fact
the the best instability remains well to our west. Some non-severe
showers and storms could drift across portions of west central
Illinois and the lower Illinois River Valley. Despite the low
severe threat, slow storm motions and backbuilding could lead to
some flooding concerns. HREF LPMM does indicate some potential for
locally heavy rain showing several pockets of 2-5 inches of
rainfall near and west of the Illinois River.

Deubelbeiss

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 552 AM CDT Sat Aug 24 2024

Light southeast winds in place early this morning will veer to
S/SSW mid to late this morning and increase into the 9-11kt
range. Winds will back to the SSE and drop back below 10 kt around
sunset. Scattered showers and storms are possible late this
evening and overnight, mainly across portions of west central
Illinois.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 24, 4:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
515 AM CDT Sat Aug 24 2024

ILZ027>030-036-040-041-047-049-050-251015-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-Mason-Cass-Scott-Morgan-
515 AM CDT Sat Aug 24 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

There is a level 1 of 5, marginal, risk for excessive rainfall from
scattered thunderstorms late tonight into tomorrow morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a level 1 of 5, marginal, risk for excessive rainfall from
scattered thunderstorms Sunday morning.

Heat and humidity will increase into early next work week. Heat
indices are forecast to reach 105 to 112 Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-042>046-048-051>057-061>063-066>068-071>073-251015-
Woodford-Tazewell-McLean-Logan-De Witt-Piatt-Champaign-Vermilion-
Menard-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
515 AM CDT Sat Aug 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will increase into early next work week. Heat
indices are forecast to reach 100 to 105 Monday and 105 to 110
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bumgardner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McLean

When
August 24, 8:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A one year-old child was left unattended in a hot car for several hours in Normal in McLean County. The McLean County coroner ruled the child's death occurred due to hyperthermia.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221351.